Idaho, 2017

Damaging Wind in Idaho, August 29, 2017

August 29, 2017 · NWS MSO · 1 event in 1 county or zone

Monsoon moisture moved up across a very hot atmosphere sparking showers and thunderstorms across central Idaho. The storms were mainly dry and produced a microburst over Kamiah and into Woodland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Monsoon moisture moved up across a very hot atmosphere sparking showers and thunderstorms across central Idaho. The storms were mainly dry and produced a microburst over Kamiah and into Woodland. Trees were ripped out all across town which caused widespread power outages. The City of Kamiah declared a Disaster Declaration due to the volume of trees that fell across town. Kamiah is across the Clearwater River from NWS Missoula's County Warning Area, but the damage extended into Clearwater County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 29, 12:30 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 12:30 PM PST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
230 PM MDT Tue Aug 29 2017

.DISCUSSION...Stable conditions across the region have allowed
thick wildfire smoke to settle into the valleys of north central
Idaho and western Montana. Low visibility and poor air quality
will continue for the rest of the day and into the overnight
hours. Isolated thundershowers are also starting to develop across
the Idaho Panhandle and could shift eastward into Clearwater and
Idaho counties, as well as the Idaho/Montana border as far north
as Noxon and Libby. Breezy winds and maybe a sprinkle of rain
should be expected, as well a lightning strike or two as well.

A passing shortwave trough and associated cold front will occur
Wednesday through Thursday, bringing a mixed bag of weather
impacts to the Northern Rockies. For Wednesday, central Idaho and
west central Montana will see an increasing potential for
scattered thunderstorms during the afternoon and evening
time frame. The main concerns we have with storms that develop
will be gusty outflow winds and cloud to ground lightning, which
does not bode well for ongoing wildfires. Given the thunderstorm
potential, as well as the low humidity and increasing winds, Red
Flag Warnings have been issued across central Idaho and western
Montana.

Lingering storms and gusty winds will linger overnight Wednesday
into Thursday as the cold front approaches from the west. Once
the front passes on Thursday, winds will remain elevated and keep
critical fire weather conditions going through the day. In fact,
winds may continue to be blustery during the day Friday as well.

The one good aspect to all of this will be a temporary relief
from smoke, thanks to the winds helping to drive it out of valleys
during this time period. Unfortunately, this relief will not
last. High pressure, dry conditions, and light winds will return
by Saturday, with the expectation of staying through early next
week.

We are keeping an eye on a potential system next week that could
bring a shift to easterly winds and cooling temps to the region,
and may also help to erode pesky smoke from valleys for a time.
More details will become available as this time period nears.

&&

.AVIATION...Isolated thunderstorms are developing in Idaho this
afternoon and simulated radar loops have a variety of solutions
for the progression of these storms during this afternoon. One
model does show the storms currently in northern Idaho to become
organized once the reach northwest Montana this afternoon, but
confidence is not very high for the amount of organization shown,
so there most likely will be scattered thunderstorms throughout
north-central Idaho and western Montana this afternoon and
evening. Any storm that may develop will contain gusty outflow
winds of 20-40 mph which will increase visibilities. A few storms
will linger through the overnight. Higher chances for
thunderstorms arrive on Wednesday as monsoon moisture arrives
ahead of cold front. Wildfire smoke remains a widespread impact
to the region and there will be little change until Thursday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 1 PM Wednesday to 9 PM MDT Thursday
     Deerlodge/West Beaverhead...East Beaverhead.

     Red Flag Warning from 1 PM Wednesday to 9 PM MDT Thursday
     Bitterroot...East Lolo...Flathead/Glacier Park...Salish and
     Kootenai Reservation...West Lolo.

     Red Flag Warning from midnight Wednesday night to 9 PM MDT
     Thursday Kootenai.

ID...     Red Flag Warning from noon to 8 PM PDT Wednesday Clearwater/Nez
     Perce...Palouse/Hells Canyon.

&&

In the hours before

Special weather statement, Aug 29, 3:39 PM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
439 PM PDT TUE AUG 29 2017

IDZ006>008-300015-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
439 PM PDT TUE AUG 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
515 PM PDT...

At 438 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of White Bird, or 22 miles west of Grangeville,
moving northeast at 15 mph.

Strong outflow winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Grangeville, Cottonwood, Ferdinand, Keuterville, Canfield and Fenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4589 11673 4596 11675 4600 11670 4599 11665
      4603 11664 4603 11658 4600 11654 4601 11652
      4613 11652 4612 11648 4619 11646 4620 11643
      4615 11617 4587 11603 4578 11642 4578 11666
      4583 11671 4582 11677 4585 11679
TIME...MOT...LOC 2338Z 239DEG 13KT 4595 11659

The radar

The Missoula radar (KMSX), 180 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Idaho

When
August 29, 4:45 PM PST to 5:00 PM PST
Where
Idaho County, 4.17 mi ESE of Tramway
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.237, -116.026

A spotter reported a pine tree with a diameter of 2.5 feet snapped in half from the strong wind. They estimated the wind gust to be 60 mph. Also power was reported out for 13 hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712265.